Winter Storm, Jefferson
- When
- May 9, 3:00 AM MST to May 10, 6:32 AM MST
- Where
- Jefferson forecast zone
- Reported by
- Mesonet
Eight inches of snow fell at Clancy 10SE (the Tizer Basin SNOTEL site - elevation 6840 feet).
A Pacific storm brought moisture and cooler air to southwest Montana. Heavy snow fell over higher terrain with more than a foot being reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A Pacific storm brought moisture and cooler air to southwest Montana. Heavy snow fell over higher terrain with more than a foot being reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 9, 2:52 AM MST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 352 AM MDT MON MAY 9 2011 .DISCUSSION... TODAY THROUGH WEDNESDAY...BROAD UPPER LEVEL TROF OVER THE AREA THIS MORNING. STRONG DIFFLUENT FLOW ALOFT CURRENTLY AIDING THE DEVELOPMENT OF WIDESPREAD RAIN AND SNOW. WILL ALLOW WINTER STORM WARNING TO CONTINUE FOR ELEVATIONS ABOVE 6000 FEET ACROSS SOUTHWEST AND PORTIONS OF CENTRAL MONTANA. LATEST MODEL RUNS INDICATING HEAVIEST PRECIPITATION MAY BE A BIT FURTHER SOUTH THAN DEPICTED BY PREVIOUS RUNS. HOWEVER...AIRMASS IS EXTREMELY MOIST AND RAIN AND SNOW MAY BE HEAVY AT TIMES. PRECIPITATION BEGINS TO END ACROSS THE NORTHWEST LATE TONIGHT AS DRIER AIR SINKS SLOWLY SOUTH AND THE UPPER TROF PUSHES FURTHER EAST. BY LATE TUESDAY AFTERNOON THE RAIN AND SNOW WILL LINGER ACROSS THE EASTERN PORTION OF THE COUNTY WARNING AREA WITH IMPROVING CONDITIONS OVER THE WEST. WEDNESDAY WILL SEE A RETURN TO DRY AND STABLE CONDITIONS. TEMPERATURES WILL BE BELOW SEASONAL AVERAGES TO START THE WEEK BUT WILL WARM TO NEAR SESAONAL AVERAGES BY MIDWEEK. EMANUEL WEDNESDAY NIGHT THROUGH MONDAY...MAINLY DRY CONDITIONS WILL CONTINUE THROUGH THURSDAY MORNING AS RIDGE OF HIGH PRESSURE SHIFTS EASTWARD OVER THE AREA. BY THURSDAY AFTERNOON...WESTERLY FLOW ALOFT WILL DEVELOP AS AN UPPER-LEVEL TROUGH MOVES INTO THE PACIFIC NORTHWEST BREAKING DOWN THE UPPER RIDGE AND BRINGING INCREASED MOISTURE AND INSTABILITY ALONG THE CONTINENTAL DIVIDE AND SOUTHWEST MONTANA. AS A RESULT RAISED POPS TO CHANCE IN THE MOUNTAINS AND SLIGHT CHANCE OVER THE SW MONTANA VALLEYS FOR THURSDAY AFTERNOON/EVENING. ALSO ADDED A SLIGHT CHANCE OF THUNDER. DOWNSLOPE WINDS WILL KEEP THE NORTH-CENTRAL PLAINS DRY. SOUTH-SOUTHWESTERLY FLOW BECOMES MORE PERSISTENT FOR FRIDAY AND SATURDAY WITH DIURNAL INSTABILITY RESULTING IN MOUNTAIN SHOWERS WITH A SLIGHT CHANCE OF THUNDERSTORMS IN THE AFTERNOON AND EVENING HOURS. ON SATURDAY...RAISED PARTS OF CENTRAL MONTANA TO SLIGHT CHANCE GIVEN THE INCREASED MOISTURE. BY SUNDAY...A DEEPENING TROUGH OF LOW PRESSURE WILL MOVE INTO THE INTERIOR PACIFIC NORTHWEST WITH PRECIPITATION CHANCES CONTINUING TO INCREASE OVER THE FORECAST AREA AS WELL AS THE POTENTIAL FOR HEAVIER RAINFALL. THIS MAY CAUSE FURTHER HYDROLOGICAL CONCERNS AND WILL CLOSELY MONITOR. HIGH TEMPERATURES WILL BE SLIGHTLY ABOVE SEASONAL AVERAGES WITH OVERNIGHT LOWS ABOVE FREEZING. MLS && .AVIATION... UPDATED 0445Z. THE MAIN MESSAGE IS EXPECT DETERIORATING CONDITIONS OVERNIGHT. AREAS MVFR CEILINGS AND VISIBILITIES IN RAIN OVER CENTRAL AND SOUTHWEST MONTANA WILL BECOME WIDESPREAD LATE TONIGHT AND SPREAD NORTH TOWARDS AREAS NEAR THE CANADIAN BORDER. CONDITIONS WILL CONTINUE AT LEAST MONDAY MORNING. EXPECT AREAS OF IFR VISIBILITIES IN HEAVIER RAIN OVER CENTRAL AND SOUTHWEST MONTANA. SNOW LEVELS WILL BE NEAR 6000 FEET BUT SHOULD LOWER TO BETWEEN 4000 AND 5000 FEET NEAR AND WEST OF INTERSTATE 15 ON MONDAY. EXPECT MOUNTAINS AND PASSES TO BE GENERALLY OBSCURED. EXPECT SOME IMPROVEMENT IN CONDITIONS LATE MONDAY AFTERNOON AND EVENING AS PRECIPITATION DIMINISHES. GUIDANCE DIFFERS ON HOW MUCH IMPROVEMENT THERE WILL BE SO CONFIDENCE IN CEILINGS DURING THE EVENING IS LOW. HOWEVER DO NOT EXPECT TO SEE ANY IMPROVEMENT OVER CENTRAL MONTANA AS THE VERY MOIST AIRMASS IS EXPECTED TO CONTINUE. BLANK && .HYDROLOGY... CONTINUED SNOWMELT FROM THE MOUNTAINS WILL CAUSE RIVER LEVELS ACROSS SOUTHWEST MONTANA AND ALONG THE ROCKY MOUNTAIN FRONT TO RISE SLOWLY. PERIODS OF LOWER-ELEVATION RAIN AND HIGHER-ELEVATION SNOW...ESPECIALLY ACROSS SOUTHWEST AND CENTRAL MONTANA...WILL BECOME HEAVY AT TIMES. MOST WATERWAYS IN CENTRAL AND SOUTHWEST MONTANA WILL LIKELY RISE AND MAY APPROACH FLOOD STAGE. FERGUS AND JUDITH BASIN COUNTIES ARE CURRENTLY UNDER A SMALL STREAM FLOOD ADVISORY. && .PRELIMINARY POINT TEMPS/POPS... GTF 48 37 57 35 / 100 80 30 10 CTB 52 32 59 36 / 90 50 20 10 HLN 47 39 57 35 / 100 80 50 20 BZN 50 36 47 29 / 100 90 70 20 WEY 42 29 38 25 / 100 100 70 30 DLN 45 34 48 30 / 100 90 60 30 HVR 56 38 59 34 / 80 60 20 10 LWT 46 36 45 31 / 100 90 70 20 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 6 PM MDT TUESDAY FOR ELEVATIONS ABOVE 6000 FEET FOR BEAVERHEAD...BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...FERGUS...GALLATIN...JEFFERSON... JUDITH BASIN...MADISON...MEAGHER. SMALL STREAM FLOOD ADVISORY FOR FERGUS AND JUDITH BASIN COUNTIES. && SHORT TERM...EMANUEL LONG TERM...MLS AVIATION...BLANK WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 310 PM MDT SUN MAY 8 2011 MTZ008-012-014-015-052>055-092115- BEAVERHEAD-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 310 PM MDT SUN MAY 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER STORM WARNING FOR ELEVATIONS ABOVE 6000 FEET IS IN EFFECT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WINTER STORM WARNING FOR ELEVATIONS ABOVE 6000 FEET IS IN EFFECT UNTIL 6 PM TUESDAY MDT. .SPOTTER INFORMATION STATEMENT... ANY REPORTS OF SNOWFALL OR SIGNIFICANT RESTRICTIONS TO VISIBILITY WOULD BE GREATLY APPRECIATED. MTZ050-051-092115- JUDITH BASIN-FERGUS- 310 PM MDT SUN MAY 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER STORM WARNING FOR ELEVATIONS ABOVE 6000 FEET IS IN EFFECT. A SMALL STREAM FLOOD ADVISORY DUE TO RUNOFF FROM RAIN AND MELTING SNOW IS IN EFFECT UNTIL FURTHER NOTICE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WINTER STORM WARNING FOR ELEVATIONS ABOVE 6000 FEET IS IN EFFECT UNTIL 6 PM TUESDAY MDT. A SMALL STREAM FLOOD ADVISORY DUE TO RUNOFF FROM RAIN AND MELTING SNOW IS IN EFFECT UNTIL FURTHER NOTICE. .SPOTTER INFORMATION STATEMENT... ANY REPORTS OF SNOWFALL OR SIGNIFICANT RESTRICTIONS TO VISIBILITY WOULD BE GREATLY APPRECIATED. MTZ009>011-013-044>049-092115- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CHOUTEAU-TOOLE- LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON- 310 PM MDT SUN MAY 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT PERIODS OF RAIN AND SNOW WILL CONTINUE THROUGH TONIGHT. THERE IS THE POTENTIAL FOR HEAVY RAIN OVER THE PLAINS AND ACCUMULATING SNOWFALL IN THE MOUNTAINS. SMALLER STREAMS MAY SEE RAPID WATER LEVEL RISES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PERIODS OF RAIN AND SNOW WILL CONTINUE THROUGH TUESDAY. THERE IS THE POTENTIAL FOR HEAVY RAIN OVER THE PLAINS AND ACCUMULATING SNOWFALL IN THE MOUNTAINS. SMALLER STREAMS MAY SEE RAPID WATER LEVEL RISES. .SPOTTER INFORMATION STATEMENT... REPORTS OF SNOWFALL OR SIGNIFICANT RESTRICTIONS TO VISIBILITY WOULD BE GREATLY APPRECIATED.
4 winter storm. Local standard time, as filed.
Eight inches of snow fell at Clancy 10SE (the Tizer Basin SNOTEL site - elevation 6840 feet).
Twelve inches of snow fell at Gallatin Gateway 18SE.
Eight inches of snow fell at Jackson 16SSW (the Darkhorse Lake SNOTEL site - elevation 8701 feet).
Fourteen inches of snow fell at Pony 5SW (the Albro Lake SNOTEL site - elevation 8300 feet).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314697, 314698, 314699, 314696.